Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 73, NWS Flagstaff, AZ

October 5, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 5, 2006, 3:43 PM MST for Coconino County, Arizona. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2006, 3:43 PM MST (22:43 UTC)
Expired
Oct 5, 2006, 5:00 PM MST
In force
77 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 052247
FFWFGZ
AZC005-060100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST THU OCT 5 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  THIS INCLUDES ANTELOPE CANYON. 

* UNTIL 600 PM MST

* AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THIRD THUNDERSTORM WITH HEAVY RAIN MOVING OVER THE ANTELOPE
  CREEK BASIN. FLASH FLOODING CONTINUE TO MOVE DOWN ANTELOPE CREEK
  INTO ANTELOPE CANYON. 

LAT...LON 3677 11146 3665 11137 3666 11124 3681 11130
      3693 11139 3698 11148

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:10 PM MST, 33 minutes earlier.

Area forecast discussion, Oct 5, 3:10 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST THU OCT 05 2006

.SYNOPSIS...MOIST SOUTHERLY FLOW WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF NORTHERN AND CENTRAL ARIZONA THROUGH
FRIDAY EVENING. THIS SYSTEM WILL ALSO BRING STRONG AND GUSTY SOUTH
WINDS TO THE AREA FRIDAY. EXPECT SOMEWHAT DRIER...BUT CONTINUED
UNSETTLED WEATHER TO PERSIST OVER THE WEEKEND AND INTO EARLY NEXT
WEEK AS LOW PRESSURE LINGERS OVER THE SOUTHWEST.

&&

.DISCUSSION...MOIST SOUTHERLY FLOW/SHEAR/ISENTROPIC LIFT/AND
INSTABILITY OVER MUCH OF THE AREA WILL PRODUCE WIDESPREAD
SHOWERS/THUNDERSHOWERS THROUGH FRIDAY EVENING. A STRONG FRONT WILL
ALSO MOVE THROUGH THIS AIRMASS FRIDAY AFTERNOON...ENHANCING HEAVY
RAINFALL. ISOLATED SEVERE WEATHER TODAY WILL CONTINUE TONIGHT AND
MAY BECOME QUITE BUSY EARLY FRIDAY. FLASH FLOOD WATCH IN EFFECT
THROUGH THE ENTIRE EVENT...THIS LOOKS GOOD. LOW PRESSURE LINGERS
SOUTHWEST OF THE STATE INTO EARLY NEXT WEEK...LOW GRADE POPS IN
PLACE TO COVER THIS. PETERSON.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA THROUGH FRIDAY
AFTERNOON. VFR CONDITIONS XCPT IFR CONDITIONS IN THE STRONGER TSRA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FFA ALL FGZ ZONES UNTIL 6 PM MST
FRIDAY.

&&
Hazardous weather outlook, Oct 5, 4:30 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST THU OCT 5 2006

AZZ004>018-037>040-061400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST THU OCT 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHERN AND CENTRAL ARIZONA
FOR THIS AFTERNOON THROUGH FRIDAY.

A VERY MOIST PACIFIC STORM SYSTEM WILL APPROACH THE AREA TODAY AND
FRIDAY. EXPECT WIDESPREAD MODERATE TO HEAVY RAIN TO DEVELOP THIS
AFTERNOON AND CONTINUE OVERNIGHT AND INTO FRIDAY. RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HEAVIER AMOUNTS OF 3 TO 4
INCHES POSSIBLE IN FAVORED LOCATIONS. AREA CREEKS AND RIVERS...AS
WELL AS DRY WASHES AND POORLY DRAINED AREAS...WILL SEE A SIGNIFICANT
INCREASE IN WATER FLOW TODAY THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PACIFIC STORM SYSTEM AND SURFACE COLD FRONT WILL SWEEP ACROSS
THE STATE DURING THE DAY FRIDAY. AS THIS SYSTEM MOVES ACROSS THE
REGION THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE
HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:00 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai38 hr
Oct 5, 1:02 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Oct 5, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Oct 5, 2:05 PM MSTFlash Flood WarningFGZCoconino55 min
Oct 5, 2:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Oct 5, 3:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai27 min
Oct 5, 4:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Oct 5, 4:39 PM MSTSevere Thunderstorm WarningFGZCoconino21 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.